South Carolina, 2008

Damaging Wind in South Carolina, June 1, 2008

June 1, 2008 · NWS CAE · 1 event in 1 county or zone

Few Isolated storms ahead of a frontal boundary produced some small hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Few Isolated storms ahead of a frontal boundary produced some small hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 1, 4:23 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 1, 4:23 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
523 PM EDT SUN JUN 1 2008

.SYNOPSIS...

A COLD FRONT OVER THE TENNESSEE VALLEY WILL MOVE SOUTHEASTWARD FOR
THE REST OF TODAY INTO TONIGHT. THE FRONT MAY STALL SOUTH OF THE
SAVANNAH RIVER ON MONDAY. HIGH PRESSURE OVER THE WESTERN ATLANTIC
WILL BUILD OVER THE AREA TUESDAY INTO LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

WILL SEND OUT A QUICK UPDATE TO LOWER POPS ACROSS THE CENTRAL AND
WESTERN MIDLANDS TO ACCOUNT FOR DRIER AIR MIXING DOWN AND
ESSENTIALLY LOWERING THE INSTABILITIES. DEWPOINTS HAVE DROPPED
TO 57 AT CAE WHILE OGB/FLO REMAIN IN THE UPPER 60S.  VISIBLE
SATELLITE IMAGERY SHOWING THE REDUCTION OF CUMULUS CLOUDS OVER THE
CENTRAL AND WESTERN MIDLANDS AND THINK THE THREAT OF CONVECTION IS
DIMINISHED. WILL DROP POPS TO SLIGHT CHANCE FOR AN ISOLATED
THUNDERSTORM THROUGH THE EVENING HOURS CENTRAL AND WEST AND KEEP A
30 POP IN THE EAST.

THERE IS MORE CONVECTION UPSTREAM IN TENNESSEE BUT IT IS HOURS
AWAY FROM REACHING THE AREA IF IT HOLDS TOGETHER. WILL CONTINUE
MONITORING NEW DATA AND LATEST TRENDS TO DETERMINE IF A CHANGE IN
POPS MAY BE NEEDED FOR LATER TONIGHT AS THE FRONTAL BOUNDARY
PUSHES INTO THE REGION.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

COLD FRONT SHOULD MOVE THROUGH THE AREA TO NEAR SAVANNAH RIVER BY
EARLY MONDAY MORNING. AS A RESULT WILL KEEP MENTION OF SLIGHT
CHANCE POPS MAINLY SOUTH OF CAE FOR MONDAY. WESTERN BOUNDARY OF
BERMUDA HIGH WILL BEGIN TO BUILD OVER THE SE STATES TUESDAY. WILL
KEEP POPS AROUND 20 PCT FOR ENTIRE AREA FOR MAINLY AFTERNOON AND
EARLY EVENING ACTIVITY. MAX TEMPS CLOSE TO 90 DEGREES MONDAY AND
TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

BERMUDA HIGH AT SURFACE AND RIDGE ALOFT WILL CONTINUE TO BUILD
OVER THE AREA INTO THE WEEKEND. FORECAST MAX TEMPS WILL RISE INTO
THE MID 90S AT MANY LOCATIONS WEDNESDAY THROUGH FRIDAY. MAINLY DRY
WEDNESDAY AND THURSDAY...WITH SLIGHT CHANCE FRIDAY. WILL KEEP
SLIGHT CHANCE POPS INTO THE WEEKEND AS WELL BUT ACTIVITY MAY BE
MORE DIURNALLY DRIVEN. TEMPS CLOSE TO OR JUST ABOVE NORMAL.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...

EARLIER MCS ACTIVITY WEST OF THE REGION THIS MORNING HAS PUSHED A
MESOSCALE FRONT THROUGH THE CWA EARLY THIS AFTERNOON.  MORE STABLE
AIR IN THE UPSTATE AND MIDLANDS...WITH UNSTABLE AIRMASS ACROSS THE
COASTAL PLAIN.  MOST CONVECTION SHOULD REMAIN CONFINED NEAR AND EAST
OF THE FRONT THIS AFTERNOON.  ALL TAF SITES SHOULD BE FREE OF
THUNDERSTORMS AFTER 19Z.  VFR SKY CONDITIONS EXPECTED WITH ONLY
SCATTERED MID AND UPPER LEVEL CLOUDINESS.  MAY SEE BRIEF MVFR
VISIBILITIES AT KAGS AND KOGB TOWARDS MORNING.

NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED MONDAY THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

NEAR TERM...HC
Hazardous weather outlook, Jun 1, 4:56 AM EST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
556 AM EDT SUN JUN 1 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
556 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Jun 1, 1:02 PM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT SUN JUN 1 2008

SCZ036-038-041-011900-
BAMBERG-CLARENDON-ORANGEBURG-
202 PM EDT SUN JUN 1 2008

...STRONG THUNDERSTORMS WERE AFFECTING BAMBERG...CLARENDON AND
ORANGEBURG COUNTIES...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
SUMMERTON...THEN SOUTHWARD TO SOUTH OF BRANCHVILLE.  THIS LINE WAS
MOVING EAST AT 20 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 1, 2:40 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EDT SUN JUN 1 2008

SCZ016-012030-
CHESTERFIELD-
340 PM EDT SUN JUN 1 2008

...A STRONG THUNDERSTORM WAS AFFECTING CHESTERFIELD COUNTY...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PAGELAND...OR 14 MILES SOUTHEAST OF
MONROE...MOVING SOUTHEAST AT 24 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH MAY BE ENCOUNTERED WITH
THIS STORM.

INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 1, 3:30 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT SUN JUN 1 2008

SCZ031-012130-
SUMTER-
430 PM EDT SUN JUN 1 2008

...A STRONG THUNDERSTORM WAS AFFECTING EASTERN SUMTER COUNTY...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN EASTERN SUMTER COUNTY. THIS WILL AFFECT THE
 INTERSTATE 95 AREA OF EASTERN SUMTER COUNTY UNTIL AROUND 515 PM.

THIS THUNDERSTORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH...
FREQUENT LIGHTNING...AND HEAVY DOWNPOURS...PLUS SMALL HAIL.
Special weather statement, Jun 1, 4:55 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
555 PM EDT SUN JUN 1 2008

SCZ036-012300-
ORANGEBURG-
555 PM EDT SUN JUN 1 2008

...A STRONG THUNDERSTORM WAS AFFECTING ORANGEBURG COUNTY...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN WESTERN ORANGEBURG COUNTY MOVING TOWARD THE
AREA EXTENDING FROM THE COMMUNITY OF NORTH TO LIVINGSTON. THESE STORMS
WILL BE AFFECTING THE REGION UNTIL AROUND 700 PM.

THIS THUNDERSTORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH...
FREQUENT LIGHTNING...HEAVY DOWNPOURS...AND SMALL HAIL.

The radar

The Columbia radar (KCAE), 78 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orangeburg

When
June 1, 6:10 PM EST to 6:15 PM EST
Where
Orangeburg County, Bowman
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
33.350, -80.680

Orangeburg Time-Democrat reported roof damage to a home, large limbs down and trees down in the Bowman area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91935.